There is a legend in textbooks of pharmacology and therapeutics that glaucomatous eyes may be endangered by organic nitrate or nitrite vasodilator drugs of the type employed for relief of angina pectoris.1-3 Manufacturers of these drugs give similar warnings, some going so far as to say that use of their product is contraindicated in the presence of glaucoma.
Actually, no case demonstrating precipitation of glaucoma or worsening of glaucoma by nitrate or nitrite vasodilators is to be found in the literature. The whole apprehension has been based on experiments years ago showing that intraocular pressure could be occasionally raised slightly and very briefly by inhalation of amyl nitrite. No comparable observations have been published on any of the related drugs.
Modern concepts of glaucoma mechanisms suggest that the nitrate or nitrite vasodilators should present no danger in open-angle glaucoma, but it is conceivable that in eyes anatomically predisposed to
WHITWORTH CG, GRANT WM. Use of Nitrate and Nitrite Vasodilators by Glaucomatous Patients. Arch Ophthalmol. 1964;71(4):492–496. doi:https://doi.org/10.1001/archopht.1964.00970010508010
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: